Neurology India
Open access journal indexed with Index Medicus
  Users online: 885  
 Home | Login 
  About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe Etcetera Contact  
  Navigate Here 
 »   Next article
 »   Previous article
 »   Table of Contents

 Resource Links
 »   Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »   Citation Manager
 »   Access Statistics
 »   Reader Comments
 »   Email Alert *
 »   Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed46081    
    Printed934    
    Emailed79    
    PDF Downloaded1656    
    Comments [Add]    
    Cited by others 46    

Recommend this journal

 

 
Year : 2000  |  Volume : 48  |  Issue : 4  |  Page : 308--13

Neurological syndromes following organophosphate poisoning.


Department of Internal Medicine, Postgraduate Institute of Medical Education and Research, Chandigarh, 160012, India., India

Correspondence Address:
S Singh
Department of Internal Medicine, Postgraduate Institute of Medical Education and Research, Chandigarh, 160012, India.
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


PMID: 11146591

Rights and PermissionsRights and Permissions

Organophosphorous compounds, the anticholinesterases, produce significant morbidity and mortality in India. Although exact estimates are not available, hospital based statistics suggest that nearly half of the admissions to emergency with acute poisoning are due to organophosphates. Following accidental or suicidal exposure, these anticholinesterases lead to three well defined neurological syndromes i.e. initial life threatening acute cholinergic crisis which often requires management in intensive care unit, intermediate syndrome in which cranial nerve palsies, proximal muscle weakness and respiratory muscle weakness are common and patients often require respiratory support and delayed organophosphate induced polyneuropathy. In addition to these three classical neurological syndromes following acute exposure and in some following low dose chronic exposure, several neurobehavioural changes have been observed and these have been termed together as 'chronic organophosphate induced neuropsychiatric disorders' (COPIND). Organo-phosphate compounds produce significant pesticide related illness in developing countries. There is, thus, a need to determine exact extent of the problem and to develop appropriate strategies to manage these cases with available resources in these countries.






[FULL TEXT] [PDF]*


        
Print this article     Email this article

Online since 20th March '04
Published by Wolters Kluwer - Medknow